Minnesota, 2014

Hail in Minnesota, September 8, 2014

September 8, 2014 · NWS MPX · 2 events in 2 counties and zones

An isolated thunderstorm developed west of Albert Lea during the late afternoon of Monday, September, 8th. This storm produced mainly pea to penny size hail as it moved east-northeast across northern Freeborn, and into far southern Steele County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated thunderstorm developed west of Albert Lea during the late afternoon of Monday, September, 8th. This storm produced mainly pea to penny size hail as it moved east-northeast across northern Freeborn, and into far southern Steele County. It produced quarter size hail stones near Ellendale prior to moving out of Steele County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 8, 2:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 8, 2:47 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON SEP 8 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 347 PM CDT MON SEP 8 2014

EARLY THIS AFTERNOON...A WEAK SHORTWAVE CONTINUES TO SLIDE EASTWARD
ACROSS THE AREA...WITH CLOUD COVER AND PRECIPITATION CONFINED TO
WEST CENTRAL WISCONSIN. RUSK...BARRON...CHIPPEWA...AND EAU CLAIRE
COUNTIES WILL EXPERIENCE SCATTERED SHOWERY ACTIVITY THROUGH THE
REMAINDER OF THE AFTERNOON AS THIS FEATURE CONTINUES EAST.  FURTHER
WEST...PARTLY CLOUDY SKIES WITH BREEZY CONDITIONS WILL PREVAIL INTO
TONIGHT. LOW LEVEL MOISTURE WILL QUICKLY INCREASE DURING THE
OVERNIGHT HOURS AND CAUSE WIDESPREAD LOW LEVEL CLOUDINESS AND SOME
FOG ACROSS THE ENTIRE FA.  DO NOT EXPECT ANY PRECIPITATION AT THIS
TIME...WITH THE EXCEPTION OF A SLIGHT CHANCE FOR LIGHT RAIN ALONG
THE IOWA BORDER.

ON TUESDAY...A SIGNIFICANT LOW PRESSURE SYSTEM WILL DEVELOP OVER THE
CENTRAL PLAINS AND BEGIN TO PUSH NORTHEAST TOWARD OUR AREA BY LATE
AFTERNOON.  ELIMINATED POPS IN THE 12-18Z TIME FRAME DUE TO DELAYED
ARRIVAL OF MOISTURE AND LIFT...AND REDUCED POPS IN THE 18Z-00Z
WINDOW ALSO FOR A SLIGHT DELAY IN TIMING. BY LATE TUESDAY
AFTERNOON...THE STRONGEST WAA AND THETA-E ADVECTION WILL BE FOCUSED
WELL TO THE SOUTH OF OUR AREA. ACROSS SOUTHERN MINNESOTA
HOWEVER...WEAK TO MODERATE FORCING ACCOMPANIED BY INCREASING
MOISTURE WILL BEGIN TO GENERATE LIGHT RAIN ESPECIALLY IN SW MN AFTER
21Z. THE REAL SHOW WITH THIS SYSTEM FOR OUR AREA THOUGH WILL OCCUR
TUESDAY NIGHT INTO WEDNESDAY...WHICH IS DISCUSSED IN DETAIL IN THE
LONG TERM SECTION OF THE AFD.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 347 PM CDT MON SEP 8 2014

MODEL CONSENSUS CONTINUES TO POINT TO A SIGNIFICANT RAINFALL
EVENT ACROSS TWO AREAS OF THE FA TUESDAY NIGHT AND EARLY
WEDNESDAY. THIS IS IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM
MOVING FROM THE CENTRAL PLAINS TO THE WESTERN GREAT LAKES ALONG
WITH THE HIGH LEVEL TROPICAL MOISTURE FLOWING IN FROM NORBERT. A
DETAILED DISCUSSION ON THE RAIN AMOUNTS CAN BE FOUND IN THE
HYDROLOGY SECTION BELOW.

NAEFS AND GEFS STANDARDIZED ANOMALIES FOR PW FORECASTS TUESDAY
NIGHT AND EARLY WEDNESDAY REMAIN 2 TO 3 STANDARD DEVIATIONS ABOVE
NORMAL (99TH PERCENTILE) WITH INTEGRATED WV TRANSPORT 4 TO 6
STANDARD DEVIATIONS ABOVE NORMAL FROM IOWA ACROSS SOUTHEAST
MINNESOTA AND INTO WISCONSIN. THIS IS OF GREAT CONCERN SINCE THESE
VALUES ARE FROM ENSEMBLE FORECASTS AND POINT TO A HIGH CONFIDENCE
EVENT. OVER THE PAST DAY...SREF PROBABILITIES FOR GREATER THAN 2
INCHES OF RAIN IN 12 HOURS (TUESDAY NIGHT) HAVE INCREASED INTO THE
LOW CHANCE CATEGORY (30 PERCENT) FROM SOUTH CENTRAL MN THROUGH
MUCH OF WEST CENTRAL WI. EVEN A STRIPE OF LOW PROBABILITY FOR GREATER
THAN 3 INCH RAINFALL IS NOW SEEN IN THIS SAME AREA. WE CURRENTLY
HAVE A SOLID AREA OF 2 TO 2.5 INCHES OF RAIN FORECAST FROM NEAR
KAEL TO KEAU FOR TUESDAY NIGHT AND EARLY WEDNESDAY IN THE GRIDS.

ANOTHER AREA OF CONCERN ON THE RAINFALL IS WEST CENTRAL INTO
CENTRAL MINNESOTA WITH THE DEFORMATION ZONE. A COUPLED UPPER JET
WILL PASS ACROSS THIS AREA TUESDAY NIGHT WITH STRONG DIFFERENTIAL
DIVERGENCE SEEN. MID/HIGH LEVEL MOISTURE FLOWING BACK INTO THE
DEFORMATION ZONE MAY RESULT IN MUCH MORE RAINFALL THAN CURRENTLY
FORECAST WHICH IS FROM 1 TO 1.5 INCHES. THE GEFS MIXING RATIO
FORECAST AT H5 REMAIN 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL.
CROSS SECTION DATA POINTS TO STRONG MID LEVEL FRONTOGENESIS ALONG
WITH NEGATIVE TO NEAR NEGATIVE EPV. IN ADDITION...A PV BOOT WILL
BE PASSING ACROSS THE FA TUESDAY NIGHT. IT/S PLAUSIBLE THAT A BAND
OF 2 TO LOCALLY 3 INCHES OF RAIN MAY OCCUR IN THE DEFORMATION
ZONE.

TO FURTHER COMPLICATE MATTERS...THERE REMAINS A THREAT FOR SEVERE
WEATHER ACROSS MUCH OF THE FA TUESDAY AFTERNOON AND EVENING. SHEAR
VALUES REMAIN MORE FAVORABLE TO OUR SOUTH (IA) WHICH IS ALSO AHEAD
OF THE DEEPENING LOW AND WARM FRONT. THE AMOUNT OF HEATING TUESDAY
AFTERNOON IS ALSO IN QUESTION AS MID AND HIGH LEVEL CLOUDINESS
THICKENS. AT THIS POINT...THE CONVECTION ALLOWING MODELS ARE MORE
FOCUSED IN IA AS WELL LATE TUESDAY AFTERNOON AND EVENING. THE NMM
HOWEVER DOES ALLOW SOME ACTIVITY INTO THE I-90 CORRIDOR.

AS THE STORM SYSTEM PULLS AWAY WEDNESDAY AFTERNOON...MUCH COLDER
AIR WILL INVADE THE REGION FOR THE REST OF THE WORKWEEK. WE
CONTINUE TO MAINTAIN HIGHS ONLY IN THE LOWER TO MIDDLE 50S FOR
THURSDAY AND FRIDAY. THERE WILL ALSO BE A SMALL THREAT FOR SHOWERS
AS A SECONDARY LOW PRESSURE SYSTEM MOVES THROUGH. SATURDAY REMAINS
THE BEST DAY WITH ABUNDANT SUNSHINE EXPECTED ALONG WITH HIGHS
AROUND 60S. HOWEVER...SOME FROST CAN NOT BE RULED OUT SATURDAY
MORNING WITH LOWS IN THE MIDDLE 30S JUST ABOUT EVERYWHERE OUTSIDE
OF THE CORE OF THE TWIN CITIES.

THE EXTENDED PERIOD ENDS WITH SHOWER CHANCES COMING BACK FROM SUNDAY
INTO MONDAY AS A CANADIAN COLD FRONT MOVES THROUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 103 PM CDT MON SEP 8 2014

THE AFTERNOON WILL BE MOSTLY CLEAR ACROSS MINNESOTA TAF SITES BUT
THE WISCONSIN SITES WILL REMAIN UNDER CLOUDY SKIES FOR THE NEXT FEW
HOURS.  STILL...VFR CIGS PREVAIL EVERYWHERE THROUGH THE REMAINDER OF
TODAY AND THIS EVENING.  LOW LEVEL MOISTURE WILL RAPIDLY INCREASE
TONIGHT AND WILL PRODUCE WIDESPREAD LOW STRATUS WITH MOST SITES IN
IFR OR MVFR CIGS FROM ABOUT 08Z-14Z. SOME FOG WILL ACCOMPANY THE LOW
CLOUD COVER BUT LIMITED VIS REDUCTIONS ARE EXPECTED DUE TO THE
EXPANSIVE CLOUD COVER.  CEILINGS WILL SLOWLY RISE TOMORROW MORNING
AND WHILE STILL CLOUDY...SHOULD REACH VFR CATEGORY.

KMSP...VFR FOR THE REMAINDER OF THE DAY WITH GUSTY SOUTH WINDS. STILL
THINKING VSBY RESTRICTIONS AT MSP WILL NOT BE MUCH OF AN ISSUE...BUT
IFR CEILINGS STILL LOOK LIKELY OVERNIGHT THROUGH DAYBREAK TOMORROW.
PRECIP LOOKS TO HOLD OFF THROUGH THE DAY TOMORROW BEFORE THE RAIN
REACHES THE AIRFIELD TUESDAY NIGHT.

/OUTLOOK FOR KMSP/
TUE NIGHT...MVFR/IFR BY EVENING WITH TSRA AND +RA PSBL OVERNIGHT.
WINDS SE 5-10 KTS.
WED...MVFR WITH IFR POSSIBLE. -RA LIKELY. WINDS N 15-20 KTS.

&&

.HYDROLOGY...
ISSUED AT 347 PM CDT MON SEP 8 2014

THE MAIN CONCERN OVER THE NEXT 48 HOURS IS THE THREAT OF HEAVY RAIN
ASSOCIATED WITH THE POWERFUL STORM SYSTEM THAT WILL RAPIDLY DEEPEN
TO THE LOW 990S. FORECAST MODELS CONTINUE TO INDICATE 2 AREAS OF
HEAVY PRECIP ACROSS THE UPPER MIDWEST.

THE FIRST MOST OBVIOUS AREA IS ALONG THE WARM FRONT AHEAD OF THE
SURFACE LOW WHERE INSTABILITY TOGETHER WITH UPPER LEVEL SUPPORT WILL
RESULT IN CONVECTIVE ACTIVITY AND RAINFALL RATES OF AROUND 2-3IN/HR
UNDER THE HEAVIEST PRECIP CORES. AS OF NOW...IT APPEARS THIS WILL
OCCUR FROM CENTRAL IOWA UP THROUGH NORTHERN WI...BUT SHOULD CLIP THE
SOUTHEASTERN PORTIONS OF OUR CWA...OR ROUGHLY ALONG A LINE FROM
ALBERT LEA MN UP THROUGH EAU CLAIRE WI. THESE HIGH RAINFALL RATES
WOULD RESULT IN SIGNIFICANT RUNOFF...AND TRANSPIRE TO LOCALIZED
FLOODING WITH EVENTUAL RIVER FLOODING POSSIBLE BY THE END OF THE
WEEK. CURRENTLY THE EXPECTED FORECAST PRECIP...WHICH IS WIDESPREAD
2-3IN...WILL NOT LEAD TO MAJOR FLOODING ISSUES...BUT IF THE ACTUAL
RAINFALL IS CLOSER TO THE HIGHER END SCENARIO...WHICH IS 3-4 WITH
LOCALLY 5IN...THAT WOULD LEAD TO MORE WIDESPREAD FLOODING CONCERNS...
PARTICULARLY ALONG THE CHIPPEWA RIVER AND ITS TRIBUTARIES. HENCE...FLOOD
WATCHES MAY BE ISSUED LATER TONIGHT OR TUESDAY MORNING FOR
PORTIONS OF THE REGION.

THE SECOND AREA OF CONCERN IS ACROSS WEST CENTRAL THROUGH NORTHEAST
MN...WHERE THE UPPER LEVEL DYNAMICS OF THE STORM SYSTEM...TOGETHER
WITH THE FGEN ASSOCIATED WITH THE COLD FRONT FROM THE NORTH WILL
LEAD TO AN ENHANCED AREA OF MODERATE RAINFALL WHICH IS EXPECTED TO
TOTAL AROUND 2 INCHES...WITH ISOLATED 3 INCH AMOUNTS. THESE RAINFALL
RATES WILL GENERALLY BE LESS THAN AN INCH PER HOUR...BUT THE
DURATION WOULD BE LONGER. THEREFORE NOT ANTICIPATION MUCH IN THE WAY
OF FLASH FLOODING FROM INTENSE RUNOFF...BUT COULD SEE RIVER LEVELS
RISE TOWARD THE END OF THE WEEK...BUT REMAIN WITHIN THE BANKS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...SPD
LONG TERM...RAH
AVIATION...SPD
HYDROLOGY...JRB
Hazardous weather outlook, Sep 8, 11:30 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT MON SEP 8 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1230 PM CDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM SOUTHERN
MINNESOTA THROUGH WEST CENTRAL WISCONSIN THIS AFTERNOON AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY AFTERNOON AND TUESDAY
NIGHT. IN ADDITION...HEAVY RAINFALL IS BECOMING MORE LIKELY FROM
TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS PORTIONS OF SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 8, 3:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT MON SEP 8 2014

MNZ085-093-082230-
FREEBORN-STEELE-
452 PM CDT MON SEP 8 2014

AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF ALBERT LEA...OR 14 MILES NORTHWEST
OF MYRE BIG ISLAND STATE PARK. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FREEBORN.
  MANCHESTER.
  ALBERT LEA AIRPORT.
  CLARKS GROVE.
  GENEVA.
  HOLLANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4385 9305 4370 9305 4368 9354 4385 9365
TIME...MOT...LOC 2152Z 260DEG 26KT 4375 9348

JLT

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Freeborn

When
September 8, 3:55 PM CST
Where
Freeborn County, 0.5 mi E of Freeborn
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.770, -93.560

Hail, Steele

When
September 8, 5:03 PM CST
Where
Steele County, 4 mi ENE of Ellendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.892, -93.226

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532913, 532914.